MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/26/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported that a male patient underwent an abdominal aortic aneurysm (aaa repair) in (b)(6) 2016.A type iv endoleak from the main body and legs was confirmed after placing all the stent grafts.The user stated that it was a large type iv endoleak.The physician took a wait and see approach.At the follow up exam it was confirmed that the endoleak was gone.The patient's condition is unknown as it was not provided.
 
Additional Manufacturer Narrative
Investigation - evaluation a review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control and radiographic inspection (imaging review) of the device was conducted during the investigation.Image review: impression: the endoleaks most likely originated from multiple suture holes, the left limb gate junction, and possibly through proximal main body pleating.Consequently type iii suture hole and type iii component-component endoleaks are confirmed.A type ia endoleak through pleating was also possible but not likely.Endoleak only occurred at the peak of the contrast bolus.This demonstrated that the endoleaks were a pressure wave phenomenon.Had enlarged suture holes or inadequate seal zones been present, the endoleak would have continued to exit the sac through the lumbar arteries rather than momentarily filling with the bolus and then becoming static after bolus passage.The pressure gradient that drove the contrast was amplified by poor outflow.The left limb flow was static as the iia had been covered and the eia was occluded.On the right, the only outflow available was through a small external iliac artery almost filled by a 16f sheath or less likely a 14f sheath.If a 14f sheath was present, the common femoral artery would have been temporarily occluded with vascular loops.The sheath may have been aspirated during injection but the effect would have been negligible.Aspiration usually evacuates only the added volume of the contrast, about 20-30ccs.Endoleak was also likely aggravated by aggressive anticoagulation.Endoleak resolution is consistent with the transient conditions that caused the endoleak.Significant findings relative to the patient's anatomy were not observed.Significant findings relative to the disease state were not observed.Significant findings relative to the use of the device were observed.Endoleaks were likely provoked by limited outflow and aggressive anticoagulation.Significant findings relative to the design or performance of the device were observed.Type iii endoleaks were confirmed.A type ia endoleak was possible but unlikely.Endoleak resolution and the observation of transient conditions known to provoke endoleaks demonstrate that the leaks occurred during supra-normal rather than physiologic conditions.Cause of adverse events was not observed." a document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that detail the indications for use, contraindications, warnings, precautions, and correct deployment procedure.Potential adverse events that may occur and/or require intervention include, but are not limited to: endoleak."systemic anticoagulation should be used during the implantation procedure based on hospital and physician preferred protocol." imaging review confirmed type iiia and iiib endoleaks to be present in the graft.The endoleaks most likely originated from multiple suture holes and the left limb gate junction.As the endoleak resolved without intervention and only occurred at the peak of the contrast bolus, this demonstrated that they were a pressure wave phenomenon.Endoleaks are a known inherent risk associated with use of the device and are addressed in the ifu.The imaging review confirmed that the type iia endoleaks most likely occurred due to increased pressure and use of anticoagulation, while the type iiib endoleaks most likely occurred due to iliac outflow limitation and use of anticoagulation.As anticoagulation use is typically stopped after the procedure, any leaks should resolve quickly.This patient; however, was reported to be on aggressive anticoagulation which may have potentially prolonged and/or exacerbated the leaks.Based on the information provided and results of the investigation the most likely root cause of the reported event may be related to the procedure and patient condition/therapy.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Additional Manufacturer Narrative
Corrected data: report date was inadvertently omitted in follow-up 1 and provided herein.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5970065
Report Number1820334-2016-00998
Device Sequence Number391542
Product Code MIH
UDI-Device Identifier10827002484129
UDI-Public(01)10827002484129(17)180306(10)6761313
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-26-82-ZT
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/24/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/22/2016
Supplement Report FDA Received Date06/01/2017
06/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;